Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2009, 5:12 PM CDT for Pecos County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2009, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 15, 2009, 5:56 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 152212
SVRMAF
TXC371-152315-
/O.NEW.KMAF.SV.W.0249.090615T2212Z-090615T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 615 PM CDT
* AT 509 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 24 MILES SOUTHWEST OF GIRVIN...
OR 9 MILES EAST OF FORT STOCKTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
BAKERSFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 268 AND
301.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZE HAIL JUST TO THE
EAST OF FORT STOCKTON ALONG INTERSTATE 10. IF YOU ARE IN THE PATH OF
THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3079 10274 3102 10273 3108 10238 3104 10228
3105 10223 3104 10220 3065 10220
TIME...MOT...LOC 2211Z 269DEG 24KT 3089 10272
$$1 follow-up statement
000
WWUS54 KMAF 152256
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT MON JUN 15 2009
TXC371-152306-
/O.CAN.KMAF.SV.W.0249.000000T0000Z-090615T2315Z/
PECOS TX-
556 PM CDT MON JUN 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS COUNTY IS
CANCELLED...
AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3079 10274 3102 10273 3108 10238 3104 10228
3105 10223 3104 10220 3065 10220
TIME...MOT...LOC 2256Z 266DEG 21KT 3083 10250
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:31 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 15, 2:31 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUN 15 2009
.DISCUSSION...
VIS SATELLITE SHOWS CONVECTION TAKING ITS TIME TO GET STARTED
TODAY AND A LOOK AT THE FORECAST SOUNDING SHOWS WHY...WARM AIR
BETWEEN 700-600MB KEEPING A LID ON THINGS. ALSO NOT HELPING IS THE
LACK OF A WELL DEFINED DRYLINE OR TROUGH TO AID IN SURFACE
CONVERGENCE. THEREFORE CONVECTION IS INITIATING IN ITS FAVORED
LOCATION OF THE DAVIS MOUNTAINS BUT MORE WILL PROBABLY GET STARTED
LATER THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN AND LOWER
TRANSPECOS WHERE HIGH DEWPOINTS AND WEAK CONVERGENCE FINALLY
OVERCOME THE CAP. THERE WILL BE LESS COVERAGE TODAY THAN YESTERDAY
AND INSTABILITY/SHEAR IS FAVORABLE FOR ONLY A FEW STORMS TO GO
SEVERE.
TOMORROW WILL BE QUITE A BIT LIKE TODAY EXCEPT THE MID LEVEL WARM
LAYER WILL BE DEEPER CAUSING CONVECTION TO BE FOCUSED MAINLY IN
THE HIGHER ELEVATIONS ACROSS THE WESTERN CWA...NOT ENOUGH LOW
LEVEL FORCING IN THE EAST TO SEE STORM DEVELOPMENT THOUGH A FEW
COULD PROPAGATE INTO THE AREA.
AN UPPER LEVEL HIGH STRENGTHENS OVER EAST TEXAS INCREASING DEEP
LAYER SOUTHERLY FLOW. THIS WILL ADVECT MORE MOISTURE INTO THE AREA
AND SHOULD KEEP TEMPS FOR THE MOST PART BELOW THE TRIPLE DIGIT
HEAT SEEN RECENTLY. THIS IS MORE LIKE THE TYPICAL SUMMER PATTERN
WHERE SUBSIDENCE WILL INHIBIT THUNDERSTORMS IN THE EAST AND FAVOR
AFTERNOON AND EVENING CONVECTION OUT WEST. FOR NOW WILL LEAVE POPS
10 TO 20 PERCENT OUT WEST FOR FEAR OVER OVERSPREADING RAIN CHANCES.
HENNIG
&&
.FIRE WEATHER...
BREEZY CONDITIONS IN THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS
WILL EASE UP TONIGHT. NOT EXPECTING THE WINDS TO INCREASE AS MUCH
TOMORROW SO WILL NOT ISSUE A FIRE WEATHER WATCH. MAIN CONCERN
BEYOND TODAY WILL BE THE POSSIBILITY OF LIGHTNING STARTS AND
STRONG THUNDERSTORM WINDS CAUSING ERRATIC FIRE BEHAVIOR. OTHERWISE
FORECAST HUMIDITIES 15 TO 25 PERCENT AND WINDS 10 TO 20 MPH WILL
BE SHORT OF CRITICAL FIRE WEATHER CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 99 74 96 / 30 10 10 0
CARLSBAD NM 67 101 67 94 / 0 20 20 10
DRYDEN TX 73 100 73 93 / 30 10 10 0
FORT STOCKTON TX 73 102 72 96 / 20 20 20 10
GUADALUPE PASS TX 64 100 65 97 / 0 20 20 20
HOBBS NM 65 103 70 95 / 10 10 10 10
MARFA TX 61 94 62 89 / 10 30 30 10
MIDLAND INTL AIRPORT TX 72 100 71 96 / 20 10 10 10
ODESSA TX 72 101 73 96 / 20 10 10 10
WINK TX 71 107 74 101 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
10Hazardous weather outlook, Jun 15, 2:29 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON JUN 15 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 229 PM CDT MON JUN 15 2009 /129 PM MDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS THROUGH EARLY THIS EVENING. SUSTAINED 20 FOOT WINDS IN EXCESS OF 20 MPH ALONG WITH CRITICALLY LOW RELATIVE HUMIDITY LEVELS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY WEST TEXAS THIS EVENING. A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEST OF THE PECOS RIVER TUESDAY AND WEDNESDAY. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 15, 3:16 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT MON JUN 15 2009 TXZ058-075-152100- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 316 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN REEVES COUNTY AT 316 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Jun 15, 4:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 10 W FORT STOCKTON 30.89N 103.05W
06/15/2009 E1.75 INCH PECOS TX PUBLIC
&&
SCHULDTLocal storm report, Jun 15, 4:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL FORT STOCKTON 30.89N 102.89W
06/15/2009 E1.00 INCH PECOS TX STORM CHASER
HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.
&&
SCHULDTLocal storm report, Jun 15, 4:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 W FORT STOCKTON 30.89N 102.92W
06/15/2009 E1.00 INCH PECOS TX PUBLIC
HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.
&&
SCHULDTLocal storm report, Jun 15, 5:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL FORT STOCKTON 30.89N 102.89W
06/15/2009 E1.75 INCH PECOS TX PUBLIC
HEAVY AND PERSISTENT GULF BALL HAIL WAS FALLING IN FORT
STOCKTON.
&&
SCHULDTLocal storm report, Jun 15, 5:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 E FORT STOCKTON 30.89N 102.84W
06/15/2009 E2.75 INCH PECOS TX PUBLIC
HAIL RANGED IN SIZE FROM GOLF BALL TO BASEBALL.
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 14, 8:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Jun 14, 8:47 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 58 min |
| Jun 14, 8:58 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 14, 9:21 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 24 min |
| Jun 14, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| Jun 14, 10:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Jun 15, 4:21 AM CDT | Red Flag Warning | MAF | 16 hr | |
| Jun 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 66 min |
| Jun 15, 4:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| Jun 15, 4:53 PM CDT | Areal Flood Advisory | MAF | Pecos | 115 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.